Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression/cancer/HIV
Nov 1, 2004

Taking Sustiva+Epivir+Viread for 2 years. Treated this year for Hodgkin's Disease (ABVD protocol + radiation). Now quite depressed. Likely from the Sustiva or more likely from the chemotherapy? If from chemotherpay, when will the depression likely clear?

I'm just so sick of drugs, I really don't want to consider any more meds for depression, if I can get through this without.

Will be following up with both my internist and my oncologist, but would appreciate an opinion.

Thank you.

Response from Dr. Horwath

If you have been taking the Sustiva for two years without suffering from depression, then your current depression is not likely to be due to the Sustiva. Most, but not all, of the psychiatric side effects of Sustiva tend to occur early on in the course of treatment.

Chemotherapy can cause severe fatigue, loss of energy and many other symptoms of depression. The acute effects of chemotherapy (nausea, etc.) usually subside after several days to a week. If your continue to have symptoms of depression (low mood, loss of interest, loss of pleasure, insomnia, appetite loss, etc.) for several weeks, then you should be evaluated and treated for depression.

Many people with depression benefit from cognitive-behavioral or interpersonal therapy, which would help you to avoid taking further medication if that's what you'd like to do (understandably). However, if your depression persists, you may want to consider an antidepressant. Nowadays, the antidepressants are very safe and effective, and you can often get away with taking just one additional pill per day. Best of luck with your treatment.



Previous
HIV shrouds every aspect of my life.
Next
Low Grade Fever

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement